Montana, 2004

Hail in Montana, May 28, 2004

May 28, 2004 · NWS GGW · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 1:19 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, May 28, 1:19 PM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT FRI MAY 28 2004

.SHORT TERM...FOR NORTHEAST MONTANA
APPEARS THAT A FAIRLY WET SCENARIO SETTING UP FOR NORTHEAST MONTANA.
FIRST PART IS CONVECTIVE EVENT THAT IS JUST BEGINNING. SURFACE TROF
OVER THE CWA PRESENTLY WITH SOUTHWEST FLOW ALOFT RETURNING AS UPPER
RIDGE AXIS MOVES EAST AND TROF CARVES INTO WASHINGTON AND OREGON.
WATER VAPOR IMAGERY SHOWING MOISTURE PLUME HEADED DIRECTLY FOR THE
AREA. SUN HAS COME OUT EARLY THIS AFTERNOON AND HAS MADE FOR SOME
RAPID HEATING...AND ATMOSPHERIC DESTABILIZATION. LOW LEVEL THETA-E
RIDGE POKING UP ACROSS THE REGION FROM THE SOUTH SOUTHEAST. SPECIAL
19Z UPPER AIR RUN HAS COME IN SHOWING ONLY VERY MARGINAL SEVERE
WEATHER POTENTIAL AS TWO INVERSION SHOWING UP...ONE AROUND 3K FEET
AND ANOTHER NEAR 11K FEET. THESE ARE DEFINITELY LIMITING SEVERE
WEATHER FACTORS. ALSO THE LIFTED INDEX WAS ONLY -1. HOWEVER...
PRECIPITABLE WATER VALUE HAS GONE UP FROM THIS MORNINGS .70 TO .79
INCH. ADDITIONALLY...WIND ALOFT QUITE FLAT MEANING STORMS WILL NOT
EXACTLY BE WHISKING THRU...THUS ENHANCING A FLASH FLOOD POTENTIAL.

COLD FRONT DUE TO COME ACROSS THE AREA OVERNIGHT WITH SHOWERS AND
STORMS LIKELY CONTINUING WITH GOOD FRONTOGENETIC FORCING INDICATED.
TOMORROW SURFACE TROF MOVES EAST INTO THE DAKOTAS WITH UPPER LOW
MOVING ABOUT OVERHEAD. MODELS HAVE SOME NORTH-SOUTH VARIANCE WITH
THIS POSITION...BUT OVERALL RIGHT NOW ABOUT OVERHEAD A GOOD MIDDLE
GROUND. RAIN WILL WRAP AROUND THIS LOW AND AS IT MOVES SLOWLY EAST
WE SHOULD EXPERIENCE SOME GOOD WRAPAROUND RAIN THRU SUNDAY. A DRY
SLOT THAT IS EXPECTED TO ROTATE THRU THE AREA TOMORROW COULD PROVE A
BIT PROBLEMATIC AS TIMING...AND EVEN EXISTENCE...OF SUCH QUITE OFTEN
DIFFICULT TO DETERMINE THIS FAR OUT. FOR NOW WILL DOWNPLAY POPS TO
CHANCE SATURDAY...THEN RAISE AGAIN SATURDAY NIGHT AND SUNDAY AS THIS
DRY SLOT ROTATES OUT AND MORE RAIN ROTATES IN. TEMPERATURES TO BE
COOL BEHIND TONIGHTS FRONT FOR THE WEEKEND WITH 55 TO 60 RANGE A
GOOD GENERALIZATION. WIND COULD GET A BIT STRONG AND GUSTY AT TIMES
WITH GOOD PRESSURE GRADIENT EXISTING OVER EASTERN MONTANA AS THE LOW
MOVES SLOWLY OFF TO THE EAST. DOES APPEAR A COOL AND WET WEEKEND IS
UNFOLDING.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE CLOSED UPPER LOW...NEARLY VERTICALLY STACKED...MOVING SLOWLY
EAST IS STILL THE DOMINATE FEATURE EARLY IN THE PERIOD. MODELS IN
GOOD AGREEMENT...SOME DISAGREEMENT WITH BACKWASH DETAILS WITH WRAP
AROUND MOISTURE. EXPECT THERE WILL BE PRECIP AND CLOUDCOVER
LINGERING LONGER THAN PREVIOUSLY FORECAST...WHICH IS TYPICAL IN THIS
PATTERN. GUSTY NW WINDS...HEAVY CLOUDCOVER...COOL AIRMASSES...AND
PRECIP LINGERING MONDAY AND TUESDAY. HAVE ADJUSTED GRIDS FOR SUCH.
THIS SHOULD HOLD HIGHS WELL BELOW NORMAL FOR END OF MAY/FIRST OF
JUNE AS THICKNESSES DOWN BELOW 550 DM MONDAY AND TUESDAY. TIGHT
SURFACE GRADIENTS DUE TO PROXIMETRY OF LOW TO OUR EAST AND 850 MB
WINDS 30-35 KT...TO KEEP IT WINDY AS WELL MONDAY AT LEAST.

THE INFLUENCE OF THE UPPER LOW BEGINS TO WANE STARTING WEDNESDAY AS
IT MOVES FURTHER EAST AND UPPER RIDGE DEVELPS OVER THE WESTERN
STATES. 500 MB HEIGHTS AND THICKNESSES STEADILY CLIMB THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. SURFACE RIDGING WILL BE WEAK AND
CENTERED TO OUR NORTH...WHICH WILL KEEP WINDS DOWN AND SLOW WARMING
SOMEWHAT...BUT HIGHS SHOULD CLIMB ABOVE NORMAL BY FRIDAY. SIMONSEN

&&

HYDRO...FLASH FLOOD WATCH REMAINS UP FOR THIS EVENING AND TONIGHT
WITH CONVECTIVE SCENARIO AND GOOD RAIN PRODUCERS EXPECTED. WILL NEED
TO WATCH RAINFALL DISTRIBUTION FOR POTENTIAL SMALL STREAM FLOOD
WARNINGS IN ADDITION TO ANY FLASH FLOOD WARNINGS THAT MAY BE NEEDED.
AFTER CONFERRING WITH MISSOURI BASIN RIVER FORECAST CENTER IT
APPEARS ENUF TIME WOULD EXIST BETWEEN ANY HEAVY RAINFALL TONIGHT AND
ANY FLOODING OF THE MILK TO DELAY A FLOOD WATCH UNTIL THE TONIGHT
PACKAGE...OR EVEN TOMORROW...AS NO FLOODING WOULD BE EXPECTED UNTIL
AT LEAST SUNDAY IN HINSDALE. WOULD FULLY EXPECT THO THAT BEFORE THIS
APPROACHING LOW PRESSURE SYSTEM EXITS THAT MORE HYDRO WATCHES AND
WARNINGS WILL BE NEEDED AS QPF VALUES LOOK TO BE MORE THAN ENUF.

&&

CLIMO...THROUGH MAY 27TH THE AVERAGE TEMPERATURE AT GLASGOW THIS MAY
HAS BEEN 49.7 DEGREES...WHICH IS 5.0 DEGREES BELOW AVERAGE. SO FAR
IT HAS BEEN THE COOLEST MAY AT GLASGOW SINCE 1916 WHEN THE AVERAGE
TEMPERATURE WAS 49.4 DEGREES. GIVEN THE FORECASTED TEMPERATURES
THROUGH THE END OF THE MONTH IT APPEARS LIKELY THAT THIS MONTH WILL
END UP IN THE TOP TEN COLDEST MAYS SINCE RECORDS BEGAN IN 1893.  A
TOTAL OF 2.94 INCHES OF LIQUID PRECIPITATION HAS FALLEN SO FAR THIS
MONTH AT KGGW...INCLUDING 3 INCHES OF SNOW. PRECIPITATION HAS BEEN
NEARLY TWICE AVERAGE. GIVEN THAT ADDITIONAL PRECIPITATION IS LIKELY
THE NEXT FEW DAYS...THERE IS A CHANCE THAT WE WILL END UP WITH THE
WETTEST MAY SINCE 1953 WHEN 4.92 INCHES OF RAIN FELL. THE ALL-TIME
RECORD RAINFALL FOR THE MONTH OF MAY IS 5.69 INCHES...SET IN 1906. CB

&&

.GGW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL ZONES 4 PM TODAY THRU 4 AM SATURDAY.

&&
Hazardous weather outlook, May 28, 2:00 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT FRI MAY 28 2004

MTZ016>027-059>062-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
300 PM MDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
THERE IS A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FROM 4 PM TODAY
THROUGH 4 AM SATURDAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. IN ADDITION TO HEAVY RAIN THAT COULD CAUSE FLASH
FLOODING...AN ISOLATED SEVERE THUNDERSTORM OR TWO PRODUCING LARGE
HAIL IS POSSIBLE. REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...
OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND...A PROLONGED RAINFALL
WILL RESULT IN RISING WATER LEVELS ON AREA RIVERS AND CREEKS. REFER
TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.

In the hours before

Special weather statement, May 28, 2:15 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT FRI MAY 28 2004

MTZ016>027-059>062-291000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
315 PM MDT FRI MAY 28 2004

...POTENTIAL FOR FLOODING THIS WEEKEND AND EARLY NEXT WEEK ON AREA
RIVERS AND STREAMS...

SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND CONTINUE
THROUGH FRIDAY NIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY TO VERY
HEAVY RAIN AT TIMES. WITH THE ALREADY SATURATED GROUND...THERE COULD
BE FLOOD PROBLEMS WITH THE RUNOFF. THE LOW PRESSURE SYSTEM
APPROACHING THE REGION FRIDAY AFTERNOON IS EXPECTED TO MOVE SLOWLY
ACROSS MONTANA OVER THE WEEKEND WITH MORE RAIN OR SHOWERS EXPECTED
THROUGH MEMORIAL DAY.

THIS SYSTEM HAS A LOT OF MOISTURE ASSOCIATED WITH IT AND EXCESSIVE
RAINFALL COULD CAUSE SMALLER CREEKS TO RUN OUT OF THEIR BANKS. THERE
COULD ALSO BE AREAS WHERE FIELDS OR GRAVEL ROADS BECOME WASHED OUT.
AS THE RAINFALL RUNOFF FLOWS INTO THE MILK AND THE POPLAR
RIVERS...MORE RISES CAN BE EXPECTED ON THEM INTO EARLY NEXT WEEK WITH
GREATEST FLOOD POTENTIAL AT PRESENT APPEARING TO BE SUNDAY THROUGH
TUESDAY. RECENT RAINS AND SPRING SNOW MELT ALREADY HAS AREA RIVERS
AND STREAMS RUNNING HIGH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.

The radar

The Glasgow radar (KGGW), 185 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Richland

When
May 28, 6:30 PM MST
Where
Richland County, 7 mi N of Savage
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.550, -104.350

Hail, Wibaux

When
May 28, 6:30 PM MST
Where
Wibaux County, 23 mi N of Wibaux
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -104.183

Hail, Richland

When
May 28, 6:30 PM MST
Where
Richland County, 24 mi S of Sidney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.350, -104.150

Hail, Daniels

When
May 28, 8:20 PM MST
Where
Daniels County, 10 mi SW of Peerless
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.700, -105.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393645, 5393646, 5393648, 5393647.